Alert archive / Oklahoma / River Flood Warnings in 2023
River Flood Warning 14, NWS Tulsa, OK
NWS Tulsa, OK issued this river flood warning at Mar 23, 2023, 2:42 PM CDT for LeFlore County, Oklahoma. It took effect at Mar 24, 2023, 2:41 PM CDT. It was in force for 64 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2023, 2:42 PM CDT (19:42 UTC)
- In effect from
- Mar 24, 2023, 2:41 PM CDT
- Expired
- Mar 27, 2023, 6:41 AM CDT
- In force
- 64 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Flood severity
- Minor
County LeFlore County, OK
The radar
The Western Arkansas radar (KSRX), 53 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Poteau River near Panama (PANO2). The gauge peaked at 37.92 ft at Mar 25, 2023, 4:00 PM CDT.
- Action stage
- 29 ft
- Minor stage
- 29 ft
- Moderate stage
- 33 ft
- Major stage
- 41 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07249413, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this river flood warning went out at Mar 23, 2:11 PM CDT, 31 minutes earlier.
Area forecast discussion, Mar 23, 2:11 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
211 PM CDT Thu Mar 23 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Thru Friday)
Issued at 211 PM CDT Thu Mar 23 2023
Potential for severe weather and heavy rain/flooding over the next
24 hours will be main point of emphasis and concern for this
forecast.
A slow-moving and southward-sagging cold front was detected on INX
radar just south of Tulsa and the I-44 corridor early this
afternoon. The boundary should continue south thru the night
tonight, though progress should slow some this afternoon before
possibly getting some shove to the south by rain-cooled air from
convection later. By 12Z Friday morning, the front should be
close to the Red River. Shower coverage has increased over the
past hour, indicative of what's to come. Storms should begin
developing by mid-afternoon along/near the front and on the cool
side as well. Storms that can stay near/south of the front will
pose the greatest severe threat thru the afternoon and into the
early evening. Trends in the CAM data today focus the greatest
threat from east-central OK northeast to far NW AR. Instability of
1k-2k j/kg and strong shear aloft (60-70kts at H5) indicate
potential of supercell development with initial more discrete
cells with very large hail the main threat. Veered and relatively
weak low-level flow in the warm sector (due to lack of pronounced
cyclogenesis) and a tendency for the southward-moving front to
undercut storms with time will limit the tornado threat. As we
head into the evening, upscale growth into one or more larger
storm clusters is expected, mainly on the cool side of the
advancing front, with the threat transitioning toward heavy
rainfall and flooding as multiple rounds of storms track over the
same general areas. Overall, the going theme of widespread 1 to 3
inch amounts with locally 4 to 5 inches possible is on track, with
a subtle southward shift due to a slightly more aggressive
frontal push. PWATs are expected to be as much as an inch above
normal for this time of year (~1.5"), so the environment is
favorable for heavy rainfall. The previous shift expanded the
going flood watch south a bit, and this will continue on
unchanged.
A secondary uptick in severe potential is possible after midnight
mainly across southeast Oklahoma with the approach of an upper
shortwave trough and surface low. Damaging winds and some hail
will be the primary threats, with this activity most likely to
stay just to the cool side of the front. The surface low will lift
northeast from across AR on Friday, with a trailing front sweeping
east. The latest 12Z hi-res EC and HRRR develop early afternoon
storms on the eastern fringe or just east of the forecast area
over western AR, with storms expected to mature off to the east of
our area, thus a limited severe threat here with a greater threat
farther east into AR on Friday afternoon. An isolated lightning
strike or two can't be ruled out from showers that develop
underneath the northeastward advancing upper low across northeast
OK during the afternoon as well.
Lacy
&&
.LONG TERM...
(Friday night through Thursday)
Issued at 211 PM CDT Thu Mar 23 2023
The remainder of the forecast will be largely uneventful and
cooler, especially compared to the recent warmer and more humid
weather. An upper wave will slide by to our north on Sunday and
could bring a few showers near the KS/MO borders. Toward the
middle of next week, southerly winds and moisture returns ahead of
the next storm system. Rain and storm chances will ramp back up
then.
Lacy
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Thu Mar 23 2023
VFR/MVFR cigs will continue to lower this TAF period with IFR
cigs prevailing later in the period at all sites. A slow moving
cold front continues to move SE across the area, with N winds
prevailing through the period at the NE OK sites. Areal coverage
of storms will be confined to the vicinity of the cold front,
which will prevail across the NE OK sites from this afternoon into
the late evening, with the axis of showers/storms impacting the
SE OK and NW AR mainly after 00z.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 47 55 39 63 / 90 60 10 10
FSM 61 67 47 69 / 90 100 10 0
MLC 57 65 43 69 / 100 80 10 0
BVO 42 53 35 61 / 70 60 10 10
FYV 55 66 42 65 / 100 100 20 10
BYV 53 63 44 62 / 100 100 30 10
MKO 52 61 42 63 / 100 80 10 0
MIO 46 55 40 58 / 100 70 20 10
F10 50 60 40 64 / 100 70 10 0
HHW 63 71 46 70 / 70 90 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday evening for OKZ057-058-060>076.
AR...Flood Watch through Friday evening for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...23Hazardous weather outlook, Mar 23, 12:51 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1251 PM CDT Thu Mar 23 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1251 PM CDT Thu Mar 23 2023
...FLOODING AND SEVERE WEATHER LIKELY THIS AFTERNOON AND TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Limited.
AREA...Along and South of Interstate 44 in Eastern Oklahoma and
Northwest Arkansas.
ONSET...This Afternoon.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
FLASH FLOOD.
RISK...Elevated.
AREA...Along and South of Interstate 44 in Eastern Oklahoma and
Northwest Arkansas.
ONSET...This Afternoon.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Widespread heavy rains, flooding and severe weather are likely
across much of eastern Oklahoma and northwest Arkansas this
afternoon into the overnight hours. Showers and thunderstorms are
expected to develop this afternoon in response to a slow-moving cold
front stretching across northeast Oklahoma, with coverage expanding
through the later afternoon and overnight hours as the front shifts
southward. Above normal moisture values and the likelihood of
multiple rounds of heavy rains will lead to a threat for flash
flooding, mainly focused along and south of Interstate 44.
Eventually, the excessive rains should lead to mainstem river
flooding as well. In addition to the heavy rain and flooding
threats, severe weather potential will also exist, with large hail
the primary concern this afternoon and evening. The threat
for tornadoes is low but non-zero. Another round of severe storms
may focus across southeast Oklahoma in the pre-dawn hours Friday
morning, with damaging winds and a low tornado threat.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm...Heavy Rain...and High Wind Potential.
SATURDAY THROUGH TUESDAY...No Hazards.
WEDNESDAY...High Wind Potential.
EXTENDED DISCUSSION...
Widespread showers and thunderstorms, producing heavy rainfall,
will be ongoing Friday morning, primarily across southeast
Oklahoma and into northwest and west central Arkansas. The heavy
rains will continue to lead to an increased threat for flash
flooding until the rainfall moves out from west to east late in
the day. In addition to the continued flooding threat, strong to
severe storms may also occur Friday morning and into the afternoon,
with areas on the eastern fringes of the forecast area most at
risk. Large hail and damaging winds will be the primary severe
weather threats.
weather.gov/tulsa contains additional information.The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 8:50 AM CDT | River Flood Warning | TSA | Adair, Delaware | 43 hr |
| Mar 23, 8:50 AM CDT | River Flood Warning | TSA | Cherokee | 68 hr |
| Mar 23, 8:50 AM CDT | River Flood Warning | TSA | Adair, Cherokee, Delaware | 48 hr |
| Mar 23, 8:53 AM CDT | River Flood Advisory | TSA | Cherokee, Delaware | 41 hr |
| Mar 23, 3:27 PM CDT | Severe Thunderstorm Warning | TSA | Okfuskee | 33 min |
| Mar 23, 3:41 PM CDT | Special Weather Statement | TSA | Cherokee | 34 min |
| Mar 23, 3:54 PM CDT | Areal Flood Advisory | TSA | Creek, Muskogee, Okfuskee, Okmulgee, Tulsa, Wagoner | 3 hr |
| Mar 23, 3:54 PM CDT | Severe Thunderstorm Warning | TSA | McIntosh, Okfuskee, Okmulgee | 41 min |
| Mar 23, 3:56 PM CDT | Special Weather Statement | TSA | Wagoner | 34 min |
| Mar 23, 4:05 PM CDT | Special Weather Statement | TSA | Delaware | 25 min |
| Mar 23, 4:13 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 32 min |
| Mar 23, 4:16 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware | 44 min |
| Mar 23, 4:17 PM CDT | Areal Flood Advisory | TSA | Adair, Cherokee, Delaware, McIntosh, Mayes, Muskogee and 1 more | 3 hr |
| Mar 23, 4:25 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, McIntosh, Muskogee, Okmulgee, Wagoner | 50 min |
| Mar 23, 4:31 PM CDT | Special Weather Statement | TSA | Mayes | 44 min |
| Mar 23, 4:43 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 21 min |
| Mar 23, 4:50 PM CDT | Special Weather Statement | TSA | Okmulgee | 40 min |
| Mar 23, 5:06 PM CDT | Special Weather Statement | TSA | Nowata, Washington | 24 min |
| Mar 23, 5:09 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Muskogee | 30 min |
| Mar 23, 5:13 PM CDT | Flash Flood Warning | TSA | Adair, Cherokee, Delaware | 4 hr |
| Mar 23, 5:17 PM CDT | Special Weather Statement | TSA | Delaware | 43 min |
| Mar 23, 5:23 PM CDT | Flash Flood Warning | TSA | Cherokee, Creek, Muskogee, Okfuskee, Okmulgee, Tulsa and 1 more | 4 hr |
| Mar 23, 5:32 PM CDT | Special Weather Statement | TSA | Wagoner | 43 min |
| Mar 23, 5:37 PM CDT | Special Weather Statement | TSA | Creek | 38 min |
| Mar 23, 6:10 PM CDT | Areal Flood Advisory | TSA | Delaware, Mayes, Rogers, Wagoner | 3 hr |
| Mar 23, 6:12 PM CDT | Special Weather Statement | TSA | Delaware, Mayes | 48 min |
| Mar 23, 6:58 PM CDT | Special Weather Statement | TSA | Okfuskee, Okmulgee | 47 min |
| Mar 23, 4:58 PM CDT | Special Weather Statement | TSA | Benton | 17 min |
| Mar 23, 5:40 PM CDT | Special Weather Statement | TSA | Washington | 35 min |
| Mar 23, 6:03 PM CDT | Special Weather Statement | TSA | Benton | 27 min |
Nearby
River Flood Warnings in Oklahoma, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.